OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 28, Iss. 11 — Nov. 1, 2011
  • pp: 2376–2384

Electromagnetic plane wave scattering by arbitrarily oriented elliptical dielectric cylinders

Grigorios P. Zouros  »View Author Affiliations


JOSA A, Vol. 28, Issue 11, pp. 2376-2384 (2011)
http://dx.doi.org/10.1364/JOSAA.28.002376


View Full Text Article

Enhanced HTML    Acrobat PDF (515 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The electromagnetic scattering by an arbitrarily oriented elliptical cylinder having different constitutive param eters than those of the background medium is treated in this work. The separation of variables method is used to solve this problem, but, due to the oblique incidence of the source fields, hybrid waves for the scattered and induced fields are generated, thus making the formulation complicated. Moreover, because of the different wave numbers between the scatterer and the background medium, the orthogonality relations for Mathieu functions do not hold, leading to more complicated systems, compared to those of normal incidence, which should be solved in order to obtain the solution for the scattered or induced fields. The validation of the results reveals the high accuracy of the implementation, even for electrically large scatterers. Both polarizations are considered and numerical results are given for various values of the parameters. The method is exact and can be used for reference as an alternative validation for future methods involving scattering problems.

© 2011 Optical Society of America

OCIS Codes
(290.1350) Scattering : Backscattering
(290.2558) Scattering : Forward scattering
(290.5855) Scattering : Scattering, polarization

ToC Category:
Scattering

History
Original Manuscript: August 5, 2011
Manuscript Accepted: September 3, 2011
Published: October 27, 2011

Citation
Grigorios P. Zouros, "Electromagnetic plane wave scattering by arbitrarily oriented elliptical dielectric cylinders," J. Opt. Soc. Am. A 28, 2376-2384 (2011)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-28-11-2376


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. S. Caorsi, M. Pastorino, and M. Raffetto, “Analytic SAR computation in a multilayer elliptic cylinder for bioelectromagnetic applications,” Bioelectromagnetics 20, 365–371 (1999). [CrossRef] [PubMed]
  2. C. Yeh, “Backscattering cross section of a dielectric elliptical cylinder,” J. Opt. Soc. Am. 55, 309–314 (1965). [CrossRef]
  3. A. Sebak and L. Shafai, “Generalized solutions for electromagnetic scattering by elliptical structures,” Comput. Phys. Commun. 68, 315–330 (1991). [CrossRef]
  4. G. D. Tsogkas, J. A. Roumeliotis, and S. P. Savaidis, “Scattering by an infinite elliptic metallic cylinder,” Electromagnetics 27, 159–182 (2007). [CrossRef]
  5. G. D. Tsogkas, J. A. Roumeliotis, and S. P. Savaidis, “Electromagnetic scattering by an infinite elliptic dielectric cylinder with small eccentricity using perturbative analysis,” IEEE Trans. Antennas Propag. 58, 107–121 (2010). [CrossRef]
  6. A. R. Sebak, “Scattering from dielectric-coated impedance elliptic cylinder,” IEEE Trans. Antennas Propag. 48, 1574–1580(2000). [CrossRef]
  7. S. Caorsi, M. Pastorino, and M. Raffetto, “Electromagnetic scattering by a multilayer elliptic cylinder under transverse-magnetic illumination: series solution in terms of Mathieu functions,” IEEE Trans. Antennas Propag. 45, 926–935 (1997). [CrossRef]
  8. S. Caorsi and M. Pastorino, “Scattering by multilayer isorefractive elliptic cylinders,” IEEE Trans. Antennas Propag. 52, 189–196 (2004). [CrossRef]
  9. M. Pastorino, Microwave Imaging (Wiley, 2010). [CrossRef]
  10. S. C. Mao and Z. S. Wu, “Scattering by an infinite homogenous anisotropic elliptic cylinder in terms of Mathieu functions and Fourier series,” J. Opt. Soc. Am. A 25, 2925–2931 (2008). [CrossRef]
  11. K.-N. Liou, “Electromagnetic scattering by arbitrarily oriented ice cylinders,” Appl. Opt. 11, 667–674 (1972). [CrossRef] [PubMed]
  12. N. L. Tsitsas, E. G. Alivizatos, H. T. Anastassiu, and D. I. Kaklamani, “Optimization of the method of auxiliary sources (MAS) for scattering by an infinite cylinder under oblique incidence,” Electromagnetics 25, 39–54 (2005). [CrossRef]
  13. R. Li, X. Han, and K. F. Ren, “Generalized Debye series expansion of electromagnetic plane wave scattering by an infinite multilayered cylinder at oblique incidence,” Phys. Rev. E 79, 036602(2009). [CrossRef]
  14. C. Yeh, “Scattering of obliquely incident light waves by elliptical fibers,” J. Opt. Soc. Am. 54, 1227–1231 (1964). [CrossRef]
  15. B. Rulf, “Electromagnetic scattering by an elliptic cylinder embedded in a uniaxially anisotropic medium,” J. Opt. Soc. Am. 56, 595–601 (1966). [CrossRef]
  16. J. Yan, R. K. Gordon, and A. A. Kishk, “Electromagnetic scattering from impedance elliptic cylinders using finite difference method (oblique incidence),” Electromagnetics 15, 157–173(1995). [CrossRef]
  17. J. L. Tsalamengas, “Exponentially converging Nyström methods applied to the integral-integrodifferential equations of oblique scattering/hybrid wave propagation in presence of composite dielectric cylinders of arbitrary cross section,” IEEE Trans. Antennas Propag. 55, 3239–3250 (2007). [CrossRef]
  18. O. J. F. Martin and N. B. Piller, “Electromagnetic scattering in polarizable backgrounds,” Phys. Rev. E 58, 3909–3915(1998). [CrossRef]
  19. S. C. Mao, Z. S. Wu, and H. Y. Li, “Three-dimensional scattering by an infinite homogeneous anisotropic elliptic cylinder in terms of Mathieu functions,” J. Opt. Soc. Am. A 26, 2282–2291(2009). [CrossRef]
  20. P. M. Morse and H. Feshbach, Methods of Theoretical Physics (McGraw-Hill, 1953).
  21. C. A. Balanis, Advanced Engineering Electromagnetics(Wiley, 1989).
  22. W. J. Byun, J. W. Yu, and N. H. Myung, “TM scattering from hollow and dielectric-filled semielliptic channels with arbitrary eccentricity in a perfectly conducting plane,” IEEE Trans. Microwave Theory Tech. 46, 1336–1339 (1998). [CrossRef]
  23. J. A. Roumeliotis, H. K. Manthopoulos, and V. K. Manthopoulos, “Electromagnetic scattering from an infinite circular metallic cylinder coated by an elliptic dielectric one,” IEEE Trans. Microwave Theory Tech. 41, 862–869 (1993). [CrossRef]
  24. A. L. V. Buren and J. E. Boisvert, “Accurate calculation of the modified Mathieu functions of integer order,” Q. Appl. Math. 65, 1–23 (2007).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited